seizure after vet injection
   

       The Horse Forum > Keeping and Caring for Horses > Horse Health

seizure after vet injection

This is a discussion on seizure after vet injection within the Horse Health forums, part of the Keeping and Caring for Horses category
  • Xylazine caused seizure in horse followed by colic
  • Xylazine given to horses by owners

 
LinkBack Thread Tools
    03-04-2010, 07:20 PM
  #1
Foal
seizure after vet injection

Our friend had a horse the went down in the middle of the night ( she was at a newer barn - a few months at most) . It was 40 below - she is older and was in an unheated metal only barn. The vet came and gave it something (not sure yet) and within 2 secs it had a seizure - dropped to the ground eyes back, thrashing etc.
I guess it stopped and they got it up. All left for a while as the horse seemed OK ( not sure what happened next) but the horse died in the next few hours. This vet is not a large animal. Any idea of what caused the seizure - injection site wrong?
     
Sponsored Links
Advertisement
 
    03-04-2010, 07:29 PM
  #2
Lis
Yearling
Without knowing the ins and outs of this I would hazard a guess at an allergic reaction.
     
    03-04-2010, 08:56 PM
  #3
Green Broke
This happened to another horse I know... the vet put an IM injection in the vein. Is it possible that he did that?
     
    03-04-2010, 09:57 PM
  #4
Yearling
Errr...it sounds like he maybe missplaced the needle to me. If it was an IV shot he could have ended up in the wrong vessel. If it was IM and he didn't draw back to be sure it was in the correct spot, it could be that. Otherwise it could be a reaction, but by your description it sounds like a misplaced shot.
So sorry for your friends loss.
     
    03-04-2010, 10:17 PM
  #5
Foal
Quote:
This vet is not a large animal.
If this means the vet was not a large animal vet, then they could have either given the injection slightly off from where it should be given or given a injection that wouldn't be good in a horse but okay in a small animal (I don't know much about horse vet care though so I am guessing). Or it could have just been the individual horse's bodily reaction to it.

In any case I am sorry your friend's horse passed away. :(

~AL615
     
    03-04-2010, 10:54 PM
  #6
Yearling
So sorry to hear about this. There are just too many possibilities to even guess about what happened here, it is a very unfortunate situation but without having been there, there will never be a way to know what went wrong.
     
    03-05-2010, 02:03 AM
  #7
Weanling
Anaphylactic shock can occur even with a properly administered injection-- its a severe allergic reaction to something in the injection. The horse may have even had the same injection previously with no noticeable reaction. Here is more info--

Recognize allergic reactions - Thoroughbred Times
     
    03-05-2010, 11:05 AM
  #8
Yearling
That doesn't sound like anaphylactic shock. The horse's shock organ is the GI, so colic is often what happens and any animal or human with anaphylactic shock doesn't get up a few minutes later without extreme intervention. Anyway, since the OP wasn't there to witness the exact events, it is impossible to recreate the scenario.

I will say, that xylazine given in the artery often has results as described- hyper excitement/seizure/flipping over then getting up and being ok. But as far as whether the death was due to the injection going wrong, or to whatever health problem the vet was there to treat is only for a qualified pathologist to determine. Was a necropsy performed on this mare??
     
    03-05-2010, 11:11 AM
  #9
Super Moderator
Since the horse had gone down BEFORE the injection, there's no telling if the seizure after the injection was related to the shot or whatever condition the horse was suffering from.
     
    03-10-2010, 12:33 AM
  #10
Foal
Hi thanks for the replies. The owner said he thinks the horse was just really cold ( on concrete in a metal barn and a little thin. He said the horse was warming up and seemed to be getting better (no signs of colic or pain) . Then the vet said she was gong to give him a shot. The owner of course now wishes he had asked why and what but trusted - as we hope one could- the horse immediately dropped to the floor and rolled around hurting itself. This vet could not get a tube in the horse and they had a terrible time getting blood. It is sounding now like xylazine in the artery. She has a bad track record already. It is soo sad. I had bad luck with this vet as well. She over-sedated my horse with the same drug to the point his heart rate dropped to 18 (from 128 - we now know he was in shock from an arterial cut) and a 2nd vet (on the phone and counseling me)told me that it was now too late to help my horse. He died as well. The College found her "guilty" but the only thing she had to do was write a paper. I am of course fighting this. I do not know how this woman sleeps at night.
     

Tags
died, injection

Thread Tools

Similar Threads
Thread Thread Starter Forum Replies Last Post
Injection help shorty Horse Health 4 05-09-2009 05:42 PM



All times are GMT -4. The time now is 10:05 PM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0